| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Low Depakote Levels

Q. My husband has been taking Depakote over the last 4 years. 2 years ago, when it was stopped, he "crashed" and when his levels were checked they were about 15. He went back on it and his levels resumed to 75-100. Now, without a break in taking Depakote (1000 mg daily), his levels are at 9-16.

I see him take it; he wants to take it. His Dr. thinks his liver is metabolizing it rapidly and that is why his levels are low. However, he isn't crashing like 2 years ago when his levels were a bit higher without the medication.

If his liver is metabolizing it quickly, and his levels are so low, is it similar to when he's not taking it (physiologically speaking)? The doctor said it's a scientific mystery! For $1,200 a month in healthcare costs (premium and meds) I need some answers or at least a path to find an answer. Even a psycho-pharmacologist said he's never heard of this.

Can you give me some insight into this? Also, is this possibly an indicator that the Depakote can be affecting his liver (one of the side affects of the medication)?

A. Yes, that is a puzzling situation. Of course, I can't tell you what the reason is for these low Depakote levels in your husband's case, but I can give you some possible explanations.

Unexpectedly low blood levels of any drug may be due to one or more of the following factors:
1. Failure to take the drug as prescribed (seems unlikely in this case);
2. Failure to absorb the drug properly (e.g., due to some new gastrointestinal problem or interfering substance);
3. Excessive metabolism of the drug (your husband's doctor's hypothesis);
4. An error in laboratory measurement;
5. An artifact of altered binding protein levels (these are carrier proteins in the blood that affect measurement of the total
amount of the drug, not just the free (unbound) drug that acts on the body.

In most cases similar to your husband's, in my experience, some external factor has caused an increase in metabolism (elimination) of the drug in question. For example, co-prescription of carbamazepine, phenytoin, acyclovir, or phenobarbital can lead to decreased valproate [Depakote] blood levels.

Depakote can rarely cause liver damage, but if anything, this would result in higher than expected blood levels, since the liver would be less able to get rid of the Depakote. In terms of your husband's response to the drug, most clinical studies suggest that a total (free plus bound) valproate level of at least 45-50 is needed for adequate response; however, some patients with milder forms of bipolar disorder may respond to levels in the range of 25-50.

Ultimately, the issue is how much drug is getting to the person's BRAIN, not into his blood. So, it's not impossible that a level of 16 could have some effect, but it seems unlikely in most cases. It might be useful to have your husband's doctor obtain a free valproate level, which eliminates the protein binding issue. But, we don't have really good clinical studies looking at free valproate levels and clinical response.

On the other hand, in practice, we sometimes simply increase the Depakote dose until the patient does achieve a therapeutic level. So long as there are no serious side effects, and blood levels are monitored carefully, this is often a justifiable maneuver in cases where levels remain mysteriously low. Sometimes the use of an
alternative mood stabilizer is necessary if the person can't achieve therapeutic levels of the first agent and is also unstable in terms of mood.

Finally, the doctor may want to try sending the sample to another
lab, and/or discuss this situation with Abbott Pharmaceuticals, the maker of Depakote. Good luck!

September 2003

Disclaimer Back to Ask the Expert